Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 44, NWS Albuquerque, NM

June 14, 2002Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 14, 2002, 2:35 PM MDT for Colfax County, New Mexico. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2002, 2:35 PM MDT (20:35 UTC)
Expired
Jun 14, 2002, 3:15 PM MDT
In force
40 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 177 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 2:15 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.6 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 142035
SVRABQ
NMC007-142115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
235 PM MDT FRI JUN 14 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL COLFAX COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 315 PM MDT

* AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES NORTHWEST OF RATON...MOVING SOUTHEAST
  AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE RATON CREWS AIRPORT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3699 10450 3699 10486 3669 10462 3679 10426

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 10:30 AM MDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 14, 10:30 AM MDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1030 AM MDT FRI JUN 14 2002

MOISTURE IN PLAINS ACROSS THE EAST WITH AN UNKOWN QUANTITY DUE TO
THE LACK OF SOUNDING DATA IN THE WEST. KEY WILL BE REACHING
CONVECTIVE TEMPERATURES WITH PRETTY GOOD STRATUS SHIELD HOLDING
STRONG ACROSS THE NORTHERN TWO THIRDS OF OUR EASTERN PLAINS. THINK
SOME HOLES WILL BREAK OPEN AS THE MORNING AND AFTERNOON PROGRESSES
THUS INCREASED POPS FOR SOUTH OF I-40. DISTINCT CLEARING AREA ALONG
THE EASTERN SLOPES OF THE SACRAMENTOS AND THE ROSWELL AREA.
THUS...FAVOR THIS AREA FOR SHOWER AND THUNDERSTORM DEVELOPMENT WITH
MID 50 TO AROUND 60 DEWPOINTS. UNFORTUNATELY MISSING ROSWELL
DEWPOINT DATA SINCE EARLY THIS MORNING. MODELS ALSO FOR THE MOST
PART FAVOR THIS REGION WITH FORECASTED CAPE VALUES. AS WITH THE
EARLIER HAZARDOUS STATEMENT...STRONG THUNDERSTORMS ARE A POSSIBILITY
ACROSS THE EASTERN PLAINS. RESIDUAL OUTFLOWS ALSO LAYING AROUND
AROSS THE EAST FROM LAST NIGHTS STORMS. ALSO UPDATED PACKAGE TO
REFLECT THE CHANGING WINDS FROM EAST...SOUTHEAST TO
SOUTH...SOUTHWEST. KEPT SLIGHT CHANCE WEST OF THE CENTRAL MOUNTAIN
CHAIN AS PREVIOUS PACKAGE. WACHTER

.ABQ...NONE.

In the hours before

Special weather statement, Jun 14, 11:00 AM MDT, 3 hours 35 minutes before
NMZ001>021-026-142000-

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL NEW MEXICO
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1100 AM MDT FRI JUN 14 2002

NORTH AND CENTRAL NEW MEXICO SEVERE THUNDERSTORM OUTLOOK...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY FOR ALL
AREAS OF NEW MEXICO EAST OF THE CONTINENTAL DIVIDE. ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ACROSS THE EASTERN
PLAINS.

WEATHER SYNOPSIS...ABUNDANT LOW LEVEL MOISTURE COMBINED WITH DAYTIME
HEATING AND OUTFLOW BOUNDARIES FROM THE PREVIOUS NIGHTS THUNDERSTORM
ACTIVITY WILL RESULT IN ISOLATED TO SCATTERED THUNDERSTORMS
GENERALLY EAST OF THE CONTINENTAL DIVIDE.  ACROSS THE EASTERN
PLAINS...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH
DAMAGING WINDS AND LARGE HAIL WITH THE FAVORED AREAS WHERE THE
CLOUD COVER IS LESS TO START OUT THE EARLY AFTERNOON HOURS. AT THIS
TIME AREAS SOUTH OF INTERSTATE 40 WILL BE CAPABLE OF MORE SHOWER AND
THUNERSTORM DEVELOPMENT DUE TO ANTICIPATED LESS CLOUD COVER. THE
NON-SEVERE THUNDERSTORMS WILL STILL BE CAPABLE OF PRODUCING VERY
STRONG GUSTY WINDS...DANGEROUS LIGHTNING AND SMALL HAIL.

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE FOLLOWING COUNTIES...
COLFAX...HARDING...EASTERN MORA...AND UNION.

THIS OUTLOOK PRODUCT IS FOR PLANNING PURPOSES TO IDENTIFY POTENTIAL
HAZARDOUS OR LIFE THREATENING WEATHER. IT IS NOT INTENDED TO REPLACE
SPECIFIC STATEMENTS OR WARNINGS RELATED TO FLASH FLOODS AND SEVERE
THUNDERSTORMS.

THIS OUTLOOK PERTAINS TO NORTHERN AND CENTRAL NEW MEXICO.
FOR FAR SOUTHEAST NEW MEXICO USE PRODUCT WWUS84 KMAF.
FOR SOUTHCENTRAL AND SOUTHWEST NEW MEXICO USE PRODUCT WWUS84 KEPZ.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:24 PM MDTSevere Thunderstorm WarningABQColfax36 min
Jun 13, 6:57 PM MDTSevere Thunderstorm WarningABQColfax48 min
Jun 13, 9:22 PM MDTSevere Thunderstorm WarningABQSan Miguel38 min
Jun 13, 9:56 PM MDTSevere Thunderstorm WarningABQSan Miguel49 min
Jun 13, 10:36 PM MDTSevere Thunderstorm WarningABQLincoln39 min
Jun 14, 2:33 PM MDTSevere Thunderstorm WarningABQColfax42 min
Jun 14, 2:58 PM MDTSevere Thunderstorm WarningABQCibola, Socorro47 min
Jun 14, 3:17 PM MDTSevere Thunderstorm WarningABQColfax58 min
Jun 14, 3:34 PM MDTTornado WarningABQColfax41 min
Jun 14, 4:16 PM MDTSevere Thunderstorm WarningABQColfax, Mora59 min
Jun 14, 4:25 PM MDTSevere Thunderstorm WarningABQSandoval50 min
Jun 14, 5:06 PM MDTSevere Thunderstorm WarningABQHarding, Mora39 min
Jun 14, 5:19 PM MDTSevere Thunderstorm WarningABQBernalillo, Torrance, Valencia41 min
Jun 14, 5:45 PM MDTSevere Thunderstorm WarningABQHarding45 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.